Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2018, 3:23 AM CDT for Kingman County, Reno County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 3:23 AM CDT (08:23 UTC)
- Expired
- Jun 7, 2018, 4:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:25 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2532 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
940
WUUS53 KICT 070823
SVRICT
KSC095-155-070915-
/O.NEW.KICT.SV.W.0121.180607T0823Z-180607T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
323 AM CDT THU JUN 7 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Reno County in south central Kansas...
Kingman County in south central Kansas...
* Until 415 AM CDT
* At 322 AM CDT, severe thunderstorms were located along a line
extending from near Hudson to near Preston to 7 miles south of
Sawyer, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Norwich, Arlington, Cunningham, Turon, Partridge,
Sylvia, Plevna, Abbyville, Nashville, Yoder, Murdock, Waterloo and
Willowdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9846 3817 9847 3817 9822 3816 9822
3816 9815 3817 9814 3817 9770 3774 9770
3773 9781 3739 9781
TIME...MOT...LOC 0822Z 241DEG 35KT 3810 9862 3773 9850 3738 9866
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
281
WWUS53 KICT 070843
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
343 AM CDT THU JUN 7 2018
KSC095-155-070915-
/O.CON.KICT.SV.W.0121.000000T0000Z-180607T0915Z/
Reno KS-Kingman KS-
343 AM CDT THU JUN 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR RENO AND KINGMAN COUNTIES...
At 343 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Sylvia to 6 miles southwest of
Arlington to Nashville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Norwich, Arlington, Cunningham, Turon, Partridge,
Sylvia, Plevna, Abbyville, Nashville, Yoder, Murdock, Waterloo and
Willowdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9845 3817 9846 3817 9822 3816 9822
3816 9814 3817 9813 3817 9770 3774 9770
3773 9781 3739 9781
TIME...MOT...LOC 0843Z 240DEG 38KT 3806 9845 3784 9826 3744 9841
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON216
WWUS53 KICT 070913
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
413 AM CDT THU JUN 7 2018
KSC095-155-070923-
/O.EXP.KICT.SV.W.0121.000000T0000Z-180607T0915Z/
Reno KS-Kingman KS-
413 AM CDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR RENO AND KINGMAN COUNTIES WILL
EXPIRE AT 415 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 AM CDT for
south central and central Kansas.
LAT...LON 3739 9845 3817 9846 3817 9822 3816 9822
3816 9814 3817 9813 3817 9770 3774 9770
3773 9781 3739 9781
TIME...MOT...LOC 0913Z 240DEG 35KT 3816 9807 3798 9795 3740 9813
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:51 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 7, 2:51 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 251 AM CDT Thu Jun 7 2018 .SHORT TERM...(Today through Saturday night) Issued at 248 AM CDT Thu Jun 7 2018 Currently, a line of storms have formed in western Kansas and they are continuing to track towards the east. As expected, the main threats with these storms appear to be damaging winds and isolated large hail as they continue to move across the Plains in a linear fashion. With plenty of MLCAPE in its path and bulk shear in excess of 30kts, expect that the line will hold together to bring at least some gusty winds, heavy rain, lightning, and pockets of hail into the county warning area this morning. As the line of storms continues to trek eastward, it is expected to slowly decline in intensity, though some showers/storms could linger in southern portions of the area well into the morning hours. Strong winds are also being observed on radar out in western Kansas behind the main line of storms, so that could be a concern as well once the main line of storms moves through. Another challenge for today is the temperature forecast. It really will depend on how long the precip/clouds linger in the area for how warm temperatures will be able to climb by this afternoon. There continues to be a very wide range in models, with RAP13 suggesting highs near 100 degrees in central KS while most other models top out in the mid to upper 80s. It seems likely that with a somewhat delayed arrival of precip into the area this morning, clouds may linger a little longer than some models are handling. Therefore, the previously forecast highs of upper 80s to near 90 seem like a reasonable approach. For the next few days, the upper ridge that has been situated over the western CONUS will continue to remain in place as a series of disturbances propagate outward from the main ridge across the central Plains. This will bring multiple chances for thunderstorms across the area, mainly in the late evening and overnight periods. The next such chance will be tonight, where models are converging on a solution similar to what is playing out early this morning--a line of storms developing in western Kansas and making its way across the state and into central and south central Kansas. Though this is certainly a possibility, a lot will depend on how the event for this morning goes and how the environment is modified by this morning's storms. So, although models are hinting that portions of the area could see some storms overnight, still proceeding with a slight chance mention for now for the majority of the CWA due to this uncertainty. This weekend looks to stay mostly dry but hot across the area, though southeast KS could see a stray storm or two late overnight Saturday into Sunday. .LONG TERM...(Sunday through Wednesday) Issued at 248 AM CDT Thu Jun 7 2018 Looking ahead to next week, as the upper ridge finally begins to slide eastward across the CONUS, things should once again stay mostly dry on Monday before several more chances for showers/storms return by mid-week. However, confidence remains fairly low in the extended range at this time, as the chances for storms will be very hit-or-miss. Although not as hot as this upcoming weekend, temperatures should hold to the upper 80s to low 90s throughout the period as the warm pattern continues into the foreseeable future. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1112 PM CDT Wed Jun 6 2018 A couple of convective clusters over the high Plains late this evening will move east-southeast across central Kansas late tonight into Thursday morning. The highest confidence exists for the KRSL-KGBD terminals and possibly as far east as the KSLN- KHUT and KICT terminals. Otherwise, VFR conditions are expected to prevail thru the forecast valid period away from any storms. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 71 94 70 / 30 20 10 30 Hutchinson 90 70 94 69 / 30 20 10 20 Newton 89 70 93 69 / 30 30 10 20 ElDorado 88 70 91 69 / 30 30 10 30 Winfield-KWLD 90 70 93 70 / 30 20 10 20 Russell 89 68 94 68 / 40 30 0 10 Great Bend 90 69 94 68 / 30 20 0 10 Salina 92 70 95 70 / 40 30 10 20 McPherson 89 69 93 69 / 40 30 10 20 Coffeyville 89 70 91 70 / 10 20 20 20 Chanute 89 70 90 70 / 20 30 20 20 Iola 88 70 90 70 / 20 30 20 20 Parsons-KPPF 89 71 91 71 / 10 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED
Hazardous weather outlook, Jun 6, 10:50 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1050 PM CDT Wed Jun 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1050 PM CDT Wed Jun 6 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe storms are possible after 1 am across central Kansas. The main threat is damaging winds up to 60 mph. Additional threats include nickel to quarter size hail, heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance for showers and thunderstorms will continue into Thursday morning for central and south central Kansas. Some storms could be strong with gusty winds, localized flooding and frequent lightning. There will be multiple opportunities for isolated or widely scattered evening and overnight storms for Thursday evening through next Tuesday. The probability for widespread hazardous weather appears low at this time, but a few strong storms are not out of the question. Heat indices may approach 100 degrees during the afternoon hours on both Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 7, 2:48 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 248 AM CDT THU JUN 7 2018 KSZ047-070845- Barton KS- 248 AM CDT THU JUN 7 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Barton County in central Kansas... * Until 345 AM CDT * At 245 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Rush Center to 6 miles north of Dillwyn...and moving northeast at 20 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 700 AM CDT for central Kansas. LAT...LON 3870 9903 3870 9896 3826 9850 3826 9903 TIME...MOT...LOC 0748Z 232DEG 16KT 3842 9933 3807 9889 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:48 AM CDT | Special Weather Statement | ICT | Barton | 57 min |
| Jun 7, 3:47 AM CDT | Special Weather Statement | ICT | Harper | 43 min |
| Jun 7, 3:49 AM CDT | Special Weather Statement | ICT | Russell | 56 min |
| Jun 7, 4:12 AM CDT | Special Weather Statement | ICT | Lincoln | 63 min |
| Jun 7, 4:16 AM CDT | Special Weather Statement | ICT | Harper, Sedgwick | 44 min |
| Jun 7, 4:58 AM CDT | Special Weather Statement | ICT | Harper, Sedgwick, Sumner | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.